Oklahoma, 2007

Ice Storm in Oklahoma, December 8 to 11, 2007

December 8 to 11, 2007 · NWS TSA · 17 events in 17 counties and zones

Arctic air spread into the region ahead of a strong storm system over the desert southwest. Several disturbances translated from the low pressure area across the Southern Plains, resulting in several periods of precipitation, including thunderstorms.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
0
Property damage
$676 million
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Arctic air spread into the region ahead of a strong storm system over the desert southwest. Several disturbances translated from the low pressure area across the Southern Plains, resulting in several periods of precipitation, including thunderstorms. Freezing rain was the dominant precipitation type during the event; the thunderstorms resulted in an increased rate of ice accumulation. One to two inches of ice accumulated on trees and power lines within a 40 mile wide band along a Bristow-Tulsa-Vinita-Miami line and one to one and a half inches of ice accumulated on exposed surfaces along a Welty-Coweta-Jay line.

Nearly one million people were estimated to be without power in eastern Oklahoma after this event, some of which remained without power for up to two weeks. Early estimates indicate that this storm could be the most costly weather-related disaster in Oklahoma history. A number of indirect related injuries and fatalities were attributed to this storm in eastern Oklahoma, including seven fatalities in automobile accidents on treacherous roads; one carbon monoxide fatality due to improper use of a heat source indoors; and six fatalities due to house fires that were started by temporary heat or light sources during the power outages. There were also three direct fatalities, including one in which a male was killed in Tulsa when a utility pole fell on his vehicle due to ice weighting; and two hypothermia deaths, one in Tulsa on the 15th and one in Skiatook on the 18th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Dec 8, 9:44 PM CST, 16 minutes earlier.

Area forecast discussion, Dec 8, 9:44 PM CST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
944 PM CST SAT DEC 8 2007

.DISCUSSION...
SCATTERED LIGHT PRECIP IS BEGINNING TO DEVELOP AS WAVE CURRENTLY
EXITING NEW MEXICO BEGINS TO INFLUENCE THE AREA. LOW LEVEL WINDS
ABOVE THE SHALLOW COLD AIR HAVE RESPONDED AND
STRENGTHENED...ALL WHILE THE COLD AIR HAS CONTINUED ITS STEADY
PROGRESS SOUTHWARD. LATEST NAM AND RUC HAVE CONTINUED TREND OF A
LARGER PORTION OF THE AREA BEING BELOW FREEZING BY TOMORROW
AFTERNOON...WITH A CORRESPONDING INCREASE IN THE POTENTIAL AREA
AFFECTED BY FREEZING RAIN.

LATEST THINKING IS THAT PRECIP WILL GRADUALLY EXPAND OVERNIGHT AS
UPGLIDE CONTINUES...WITH PRECIP TYPE BEING SHOWERY AS MOISTURE
ADVECTION AND STEEP LAPSE RATES SUPPORT ELEVATED INSTABILITY.
THIS CONVECTIVE POTENTIAL ADDS TO BOTH THE UNCERTAINTY AND
POTENTIAL IMPACT OF ICE ACCUMULATIONS AS AMOUNTS MAY BE
SPOTTY...WITH ISOLATED RAPID ACCUMULATIONS POSSIBLE. THE
CONVECTIVE TYPE PRECIP IS EXPECTED TO CONTINUE THROUGH SUNDAY
AFTERNOON ON THE COOL SIDE OF THE BOUNDARY...WITH FALLING
TEMPERATURES LIKELY ACROSS MUCH OF EASTERN OKLAHOMA.

THE UPDATED FORECAST EXPANDED BOTH THE FREEZING RAIN ADVISORY AND
WINTER STORM WATCH ACROSS THE AREA. ADDITIONALLY...FAR NORTHEAST
OKLAHOMA STANDS THE BEST CHANCE OF PROLONGED SUB FREEZING TEMPERATURES
AND HIGHER PRECIP AMOUNTS...THUS AN ICE STORM WARNING HAS BEEN
ISSUED. IMPACTS ARE LIKELY TO BEGIN ON ELEVATED SURFACES AND
POSSIBLY POWER LINES...WITH TEMPERATURES WITHIN A FEW DEGREES OF
FREEZING HELPING MITIGATE ACCUMULATIONS ON ROADWAYS.

EXPECT BOTH THE WARNING AND ADVISORY TO BE ADJUSTED AS THE PRECIP
AMOUNTS/LOCATIONS BECOME MORE DEFINED.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   29  32  26  33 /  90  70  30  80
FSM   48  48  33  41 /  50  90  70  80
MLC   35  38  29  40 /  60  90  60  80
BVO   26  29  25  33 /  90  60  30  80
FYV   41  42  25  43 /  60  90  50  80
BYV   42  43  25  35 /  60  90  50  80
MKO   33  35  26  35 /  70  90  50  80
MIO   31  31  23  33 /  90  80  30  80
F10   31  34  26  36 /  80  80  50  80
HHW   49  53  33  45 /  50  90  70  80

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...DENSE FOG ADVISORY UNTIL 9 AM SUNDAY FOR OKZ057-OKZ058-OKZ062-
     OKZ063-OKZ068-OKZ069.

     ICE STORM WARNING UNTIL 6 PM SUNDAY FOR OKZ057-OKZ058-OKZ062-
     OKZ063.

     WINTER STORM WATCH FROM 6 PM SUNDAY TO 6 AM TUESDAY FOR OKZ054-
     OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-
     OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-
     OKZ071-OKZ072-OKZ073-OKZ074.

     FREEZING RAIN ADVISORY UNTIL 6 PM SUNDAY FOR OKZ054-OKZ055-
     OKZ056-OKZ059-OKZ060-OKZ061-OKZ064-OKZ065-OKZ066-OKZ067-
     OKZ068-OKZ069-OKZ070-OKZ071-OKZ072-OKZ073-OKZ074.

     WINTER STORM WATCH FROM 6 AM SUNDAY TO 6 AM TUESDAY FOR OKZ049-
     OKZ075-OKZ076.

AR...DENSE FOG ADVISORY UNTIL 9 AM SUNDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011.

     FREEZING RAIN ADVISORY UNTIL 6 PM SUNDAY FOR ARZ001.

     WINTER STORM WATCH FROM 6 PM SUNDAY TO 6 AM TUESDAY FOR ARZ001.

     WINTER STORM WATCH FROM 6 AM SUNDAY TO 6 AM TUESDAY FOR ARZ002-
     ARZ010-ARZ011.

&&

SHORT TERM...07
LONG TERM....06
Hazardous weather outlook, Dec 8, 4:01 PM CST, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
401 PM CST SAT DEC 8 2007

ARZ001-002-010-011-019-020-029-OKZ049-053>076-091100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
400 PM CST SAT DEC 8 2007

...FREEZING RAIN WITH ICE ACCUMULATION POSSIBLE OVERNIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...LIMITED.
	AREA...SOUTHEAST OKLAHOMA.
	ONSET...THIS EVENING.

WINTER WEATHER.
	ICE ACCUMULATION.
	RISK...LIMITED.
	AREA...NORTH OF INTERSTATE 44.
	ONSET...LATE TONIGHT.

DENSE FOG...POOR VISIBILITY.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...NORTHEAST OKLAHOMA.

DISCUSSION...
A FRONTAL BOUNDARY DRAPED ACROSS THE REGION HAS NOT MOVED MUCH
TODAY. COLDER AIR IS SURGING SOUTHWARD ACROSS KANSAS AND WILL
INFILTRATE NORTHEAST OKLAHOMA OVERNIGHT. PRECIPITATION IS EXPECTED
TO BEGIN ACROSS THE REGION LATER TONIGHT... WITH FREEZING RAIN
FROM THE I-44 CORRIDOR NORTHWARD. ICE ACCUMULATION WILL BE
POSSIBLE WITHIN THIS REGION.

WARM AND UNSTABLE AIR SOUTH OF THE FRONTAL BOUNDARY WILL ALLOW A
CHANCE FOR ISOLATED THUNDERSTORMS OVERNIGHT... GENERALLY FROM THE I 44
CORRIDOR SOUTHWARD. NO SEVERE STORMS ARE EXPECTED.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...WINTER WEATHER POTENTIAL.
MONDAY...WINTER WEATHER POTENTIAL.
TUESDAY...WINTER WEATHER POTENTIAL.
WEDNESDAY...WINTER WEATHER POTENTIAL.
THURSDAY...NO HAZARDS.
FRIDAY...NO HAZARDS.

EXTENDED DISCUSSION...
SEVERAL ROUNDS OF RAIN AND FREEZING RAIN ARE EXPECTED THROUGH
WEDNESDAY AS A SERIES OF UPPER LEVEL DISTURBANCES MOVES ACROSS THE
REGION WHILE A COLD AIRMASS REMAINS IN PLACE. THE AREA AT
GREATEST RISK FOR ICE ACCUMULATIONS WILL BE NORTHEAST OKLAHOMA. A
WINTER STORM WATCH HAS BE POSTED FOR PORTIONS OF NORTHEAST
OKLAHOMA THROUGH LATE MONDAY. HOWEVER...THIS WATCH MAY BE EXTENDED
AND EXPANDED AS NEW DATA BECOME AVAILABLE. THE PRECIPITATION IS EXPECTED
TO END ON WEDNESDAY AS THE MAIN UPPER LEVEL SYSTEM MOVES ACROSS
THE CENTRAL AND SOUTHERN PLAINS.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
EMERGENCY MANAGEMENT PERSONNEL ACROSS NORTHEAST OKLAHOMA SHOULD PREPARE FOR
THE POTENTIAL FOR SIGNIFICANT ICE ACCUMULATIONS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 ice storm. Local standard time, as filed.

Ice Storm, Craig

When
December 8, 10:00 PM CST to December 10, 9:00 PM CST
Where
Craig forecast zone
Property damage
$50 million
Reported by
Emergency Manager
Coordinates
36.762, -95.208 (the zone’s center; the record gives no point)

One to two inches of ice accumulated on trees, power lines and other exposed surfaces.

Ice Storm, Ottawa

When
December 8, 11:00 PM CST to December 10, 9:00 PM CST
Where
Ottawa forecast zone
Property damage
$50 million
Reported by
Emergency Manager
Coordinates
36.836, -94.810 (the zone’s center; the record gives no point)

One to two inches of ice accumulated on trees, power lines and other exposed surfaces.

Ice Storm, Mayes

When
December 8, 11:00 PM CST to December 10, 9:00 PM CST
Where
Mayes forecast zone
Property damage
$50 million
Reported by
Emergency Manager
Coordinates
36.302, -95.231 (the zone’s center; the record gives no point)

One half inch to one and a half inches of ice accumulated on trees, power lines and other exposed surfaces.

Ice Storm, Osage

When
December 8, 11:00 PM CST to December 11, 4:00 AM CST
Where
Osage forecast zone
Property damage
$20 million
Reported by
Emergency Manager

Up to one to two inches of ice accumulated on trees, power lines and other exposed surfaces.

Ice Storm, Washington

When
December 8, 11:00 PM CST to December 10, 9:00 PM CST
Where
Washington forecast zone
Property damage
$20 million
Reported by
Emergency Manager
Coordinates
36.715, -95.904 (the zone’s center; the record gives no point)

Up to one inch of ice accumulated on trees, power lines and other exposed surfaces.

Ice Storm, Nowata

When
December 8, 11:00 PM CST to December 10, 9:00 PM CST
Where
Nowata forecast zone
Property damage
$20 million
Reported by
Emergency Manager
Coordinates
36.799, -95.617 (the zone’s center; the record gives no point)

Up to two inches of ice accumulated on trees, power lines, and other exposed surfaces.

Ice Storm, Pawnee

When
December 8, 11:00 PM CST to December 11, 4:00 AM CST
Where
Pawnee forecast zone
Property damage
$20 million
Reported by
Emergency Manager
Coordinates
36.317, -96.699 (the zone’s center; the record gives no point)

Up to two inches of ice accumulated on trees, power lines, and other exposed surfaces.

Ice Storm, Tulsa

When
December 8, 11:00 PM CST to December 10, 9:00 PM CST
Where
Tulsa forecast zone
Deaths
3 direct, 0 indirect
Property damage
$101 million
Reported by
Emergency Manager
Coordinates
36.121, -95.941 (the zone’s center; the record gives no point)

Up to two inches of ice accumulated on trees, power lines, and other exposed surfaces.

Ice Storm, Rogers

When
December 8, 11:00 PM CST to December 10, 9:00 PM CST
Where
Rogers forecast zone
Property damage
$70 million
Reported by
Emergency Manager
Coordinates
36.372, -95.604 (the zone’s center; the record gives no point)

Up to two inches of ice accumulated on trees, power lines, and other exposed surfaces.

Ice Storm, Creek

When
December 8, 11:00 PM CST to December 10, 9:00 PM CST
Where
Creek forecast zone
Property damage
$70 million
Reported by
Emergency Manager
Coordinates
35.903, -96.371 (the zone’s center; the record gives no point)

Up to two inches of ice accumulated on trees, power lines, and other exposed surfaces.

Ice Storm, Delaware

When
December 9, 1:00 AM CST to December 10, 3:00 PM CST
Where
Delaware forecast zone
Property damage
$35 million
Reported by
Emergency Manager
Coordinates
36.408, -94.803 (the zone’s center; the record gives no point)

One half inch to one inch of ice accumulated on trees, power lines and other exposed surfaces.

Ice Storm, Wagoner

When
December 9, 1:00 AM CST to December 10, 4:00 PM CST
Where
Wagoner forecast zone
Property damage
$70 million
Reported by
Emergency Manager
Coordinates
35.961, -95.521 (the zone’s center; the record gives no point)

Up to two inches of ice accumulated on trees, power lines, and other exposed surfaces.

Ice Storm, Okfuskee

When
December 9, 2:00 AM CST to December 10, 4:00 PM CST
Where
Okfuskee forecast zone
Property damage
$10 million
Reported by
Emergency Manager
Coordinates
35.466, -96.323 (the zone’s center; the record gives no point)

Up to one inch of ice accumulated on trees, power lines, and other exposed surfaces.

Ice Storm, Okmulgee

When
December 9, 2:00 AM CST to December 10, 4:00 PM CST
Where
Okmulgee forecast zone
Property damage
$50 million
Reported by
Emergency Manager
Coordinates
35.647, -95.964 (the zone’s center; the record gives no point)

Up to one and a half inches of ice accumulated on trees, power lines, and other exposed surfaces.

Ice Storm, Muskogee

When
December 9, 2:00 AM CST to December 10, 3:00 PM CST
Where
Muskogee forecast zone
Property damage
$15 million
Reported by
Emergency Manager
Coordinates
35.616, -95.379 (the zone’s center; the record gives no point)

Up to one and a half inches of ice accumulated on trees, power lines, and other exposed surfaces.

Ice Storm, Cherokee

When
December 9, 3:00 AM CST to December 10, 2:00 PM CST
Where
Cherokee forecast zone
Property damage
$15 million
Reported by
Emergency Manager
Coordinates
35.907, -95.000 (the zone’s center; the record gives no point)

Up to one half inch of ice accumulated on trees, power lines, and other exposed surfaces.

Ice Storm, McIntosh

When
December 9, 3:00 AM CST to December 10, 1:00 PM CST
Where
McIntosh forecast zone
Property damage
$10 million
Reported by
Emergency Manager
Coordinates
35.374, -95.667 (the zone’s center; the record gives no point)

One quarter to one half inch of ice accumulated on trees, power lines, and other exposed surfaces.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Ice Storm, Tulsa2007-12-1586FemalePermanent HomeDirect
Ice Storm, Tulsa2007-12-1874FemalePermanent HomeDirect
Ice Storm, Tulsa2007-12-1055MaleVehicle/Towed TrailerDirect

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2007Every state in 2007This day in weather historyWarnings in Oklahoma, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 63262, 63263, 63264, 63266, 63267, 63386, 63387, 63389, 63390, 63391, 63265, 63395, 63392, 63394, 63396, 63398, 63399.